New Mexico, 2012Drought in New Mexico, August 1 to 31, 2012
August 1 to 31, 2012 · NWS EPZ · 15 events in 15 counties and zones
After a long period of time where much of Southwest New Mexico was in Extreme(D3) to Exceptional(D4) drought, many locations fell into the Moderate(D1) to Severe(D2) drought during the month of August.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a long period of time where much of Southwest New Mexico was in Extreme(D3) to Exceptional(D4) drought, many locations fell into the Moderate(D1) to Severe(D2) drought during the month of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:35 PM MST, 10 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 1:35 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT TUE JUL 31 2012
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE CONTINUES TO CONTROL OUR WEATHER...AND
IT WILL CONTINUE TO DO SO INTO THE COMING WEEKEND. THE AREA OF
UPPER LEVEL HIGH PRESSURE WILL MINIMIZE OUR RAIN
CHANCES...MAINLY TO SPOTS NEAR THE ARIZONA BORDER. IN ADDITION TO
OUR LACK OF RAIN WE WILL SEE TEMPERATURES WELL ABOVE
NORMAL...LOWLAND TEMPERATURES WILL BE AT OR A LITTLE ABOVE 100
THROUGH THE END OF THE WEEK.
&&
.DISCUSSION...
VERY LITTLE CHANGE TO THE FORECAST FOR THE NEXT SEVEN DAYS. UPPER
LEVEL HIGH PRESSURE HAS COME IN TO CONTROL OUR WEATHER AND IT IS
SHOWING NO SIGNS OF RELINQUISHING CONTROL ANYTIME SOON. THIS IS
THE TIME OF THE MONSOON SEASON WHEN WE SHOULD BE GETTING SOME OF
OUR HEAVIER RAINS...ANYTIME FROM JULY 15TH THROUGH AUGUST 15TH.
BUT THIS YEAR IT LOOKS LIKE WE WILL GET WELL INTO AUGUST WITHOUT
ANY GOOD MONSOON FLOW OR RAINS. MOST OF THE MONSOON MOISTURE
CONTINUES TO BE IN ARIZONA WITH SOME SPILL OVER INTO WESTERN NEW
MEXICO. POPS THROUGH THE END OF THE WEEK HAVE BEEN CONFINED TO THE
WESTERN ZONES...MAINLY WEST OF THE DIVIDE. EAST OF THE DIVIDE WE
WILL SEE A SOME AFTERNOON BUILD-UPS WHICH COULD PRODUCE A FEW
SPRINKLES...BUT WE WILL BE VERY HARD PRESSED TO GET MUCH MORE.
WHAT WE WILL GET ARE SOME VERY WARM TEMPERATURES. HIGH
TEMPERATURES WILL RUN AROUND FIVE TO SEVEN DEGREES ABOVE NORMAL.
THIS WILL GIVE MOST LOWLAND LOCATIONS HIGHS AT OR A LITTLE ABOVE
100 THROUGH THE END OF THE WEEK.
FOR THE WEEKEND WE MAY SEE A BRIEF WINDOW OF OPPORTUNITY FOR SOME
RAIN. THE GFS IS INDICATING THAT AN EASTERLY WAVE WILL MOVE ACROSS
THE AREA AND BRING IN SOME MOISTURE. THIS FEATURE IS NOT
NOTICEABLE IN THE EITHER THE DGEX OR ECMWF THOUGH...SO DON'T GET
YOUR HOPES TO HIGH. I'VE KEPT THE SLIGHT CHANCE POPS IN THE FORECAST
FOR THE WEEKEND AND TRENDED THE TEMPERATURES DOWN A BIT. WE WILL
HAVE TO WAIT AND SEE. THE FIRST PART OF NEXT HAS THE RIDGE
REASSERTING ITSELF SO THINGS LOOK TO DRY OUT AND WARM UP.
&&
.AVIATION....VALID 01/00Z-02/00Z.
HIGH PRESSURE ALOFT OVER NMEX AND N TEXAS WILL SUPPRESS MOST
CONVECTIVE ACTIVITY INTO MIDWEEK BRINGING GENERALLY VFR CONDITIONS WITH NO
CEILINGS OVER MOST OF THE REGION. HOWEVER THERE WILL BE A FEW AREAS
OF BRIEF MVFR CEILINGS(BKN060-080 BKN120-200) AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS BETWEEN 20Z AND 03Z...MAINLY WEST OF A TCS
TO DMN LINE (MOST ACTIVITY NEAR NM/AZ BORDER) AND ISOLD TCU/CB/TS
OVR SACRAMENTOS.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL DOMINATE EASTERN NM...NORTHERN TX AND
OKLAHOMA MOST OF THIS WEEK AND THUS BRING HOT AND MOSTLY DRY WEATHER
THIS WEEK. THERE WILL BE SOME ISOLATED PM SHOWERS AND TSTMS WEST OF
THE CONTINENTAL DIVIDE MAINLY CONCENTRATED NEAR THE AZ BORDER AND A
FEW CLOUD BUILDUPS/TSTMS OVER THE HIGHER TERRAIN ELSEWHERE IN
SOUTHERN NEW MEXICO. ABUNDANT SUNSHINE AND DRIER CONDITIONS WILL
MEAN A WARMING TREND WITH ABOVE NORMAL TEMPERATURES OVER MOST AREAS
BY MIDWEEK. MIN RH VALUES WILL RANGE FROM 25% TO 30% LOWLANDS AND
35% TO 40% ABOVE 7500 FT. MONDAY DROPPING ABOUT 5% ALL AREAS
TUESDAY. FOR THE MOST PART THE HAINES INDEX WILL CONTINUE IN THE 3
CATEGORY TODAY AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 100 76 101 75 / 10 10 10 10 10
SIERRA BLANCA 67 96 69 97 68 / 10 10 10 10 10
LAS CRUCES 68 98 70 99 69 / 10 10 10 10 10
ALAMOGORDO 68 100 70 101 69 / 10 10 10 10 10
CLOUDCROFT 51 77 53 78 52 / 20 20 10 10 10
TRUTH OR CONSEQUENCES 68 98 70 99 69 / 10 10 10 10 10
SILVER CITY 62 93 64 94 63 / 30 30 20 20 20
DEMING 68 99 70 100 69 / 20 10 10 10 10
LORDSBURG 69 100 71 101 70 / 30 20 20 20 20
WEST EL PASO METRO 76 99 78 100 77 / 10 10 10 10 10
DELL CITY 65 101 67 102 66 / 10 10 10 10 10
FORT HANCOCK 71 101 73 102 72 / 10 10 10 10 10
LOMA LINDA 66 94 68 95 67 / 10 10 10 10 10
FABENS 72 99 74 100 73 / 10 10 10 10 10
SANTA TERESA 72 100 74 101 73 / 10 10 10 10 10
WHITE SANDS HQ 70 98 72 99 71 / 10 10 10 10 10
JORNADA RANGE 65 99 67 100 66 / 10 10 10 10 10
HATCH 66 99 68 100 67 / 10 10 10 10 10
COLUMBUS 69 99 71 100 70 / 20 10 10 10 10
OROGRANDE 72 101 74 102 73 / 10 10 10 10 10
MAYHILL 54 86 56 87 55 / 20 20 10 10 10
MESCALERO 54 87 56 88 55 / 20 20 10 10 10
TIMBERON 55 86 57 87 56 / 20 20 10 10 10
WINSTON 57 89 59 90 58 / 30 20 20 20 20
HILLSBORO 62 92 64 93 63 / 20 10 10 10 10
SPACEPORT 67 97 69 98 68 / 10 10 10 10 10
LAKE ROBERTS 58 92 60 93 59 / 30 30 20 20 20
HURLEY 63 94 65 95 64 / 20 10 10 10 10
CLIFF 61 100 63 101 62 / 20 20 20 20 20
MULE CREEK 58 96 60 97 59 / 30 30 20 20 20
FAYWOOD 62 94 64 95 63 / 20 10 10 10 10
ANIMAS 66 97 68 98 67 / 30 20 20 20 20
HACHITA 66 97 68 98 67 / 30 10 10 10 10
ANTELOPE WELLS 66 97 68 98 67 / 30 20 20 10 10
CLOVERDALE 62 92 64 93 63 / 40 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/NOVLAN
Hazardous weather outlook, Jul 31, 10:40 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT TUE JUL 31 2012
NMZ401>417-TXZ418>424-011745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1140 AM MDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST THE AREA WILL BE HOT AND DRY TODAY...THERE WILL BE A SLIGHT
CHANCE FOR THUNDERSTORMS WEST OF THE CONTINENTAL DIVIDE THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE RAIN CHANCES WILL CONTINUE OUT WEST...WHILE THE EAST WILL BE
SUNNY...HOT AND DRY.
.SPOTTER INFORMATION STATEMENT...
Drought, Upper Gila River Valley
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) to Moderate(D1) drought on August 28th. The Cooperative Observer at Buckhorn reported 2.27 inches of rain which was only 0.28 inches below normal for the month.
Drought, Southern Gila Highlands/Black Range
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The entire zone dropped from Severe(D2) to Moderate(D1) drought on August 28th. The Cooperative Observer in White Signal reported 2.04 inches of rain which was 0.63 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The area went from Severe(D2) to Moderate(D1) drought on August 28th. The Cooperative Observer in Faywood reported 0.87 inches of rain. The August average is 2.69 inches.
Drought, Southwest Desert/Lower Gila River Valley
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) to Moderate(D1) drought on August 28th. The Lordsburg Cooperative Observer reported 0.61 inches of rain which was 1.35 inches below normal.
Drought, Lowlands of the Bootheel
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone went from Severe(D2) drought to Moderate(D1) drought on August 28th. The Cooperative Observer in Animas reported 1.01 inches of rain which was 1.23 inches below normal.
Drought, Uplands of the Bootheel
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Moderate(D1) drought on August 28th.
Drought, Southwest Desert/Mimbres Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The southwestern portion of the zone was in Severe(D2) drought through the entire month. The remainder of the area went from Moderate(D1) to Severe(D2) drought on August 14th. The Deming ASOS reported 1.06 inches of rain which was 0.52 inches below normal.
Drought, Eastern Black Range Foothills
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Moderate(D1) drought on August 28th. The Hillsboro Cooperative Observer reported 0.74 inches of rain which was 1.66 inches below normal.
Drought, Sierra County Lakes
- When
- August 1, 12:00 AM MST to August 28, 1:00 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) to Moderate(D1) drought on August 28th. The Cooperative Observer at Elephant Butte Dam reported 2.07 inches of rain which was 0.06 inches above normal.
Drought, Northern Dona Ana County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The northern half of the zone was in Severe(D2) drought for the entire month. The southern areas went from Moderate(D1) to Severe(D2) drought on August 14th. The Jornada Range Cooperative Observer reported 0.61 inches of rain. The average rainfall for August is 1.95 inches.
Drought, Central Tularosa Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern half of the zone was in Severe(D2) drought through the month. The southern half went from Moderate(D1) to Severe(D2) drought on August 14th. The White Sands National Monument Cooperative Observer reported 0.45 inches of rain which was 1.30 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone was in Severe(D2) drought through the month of August.
Drought, Sacramento Mountains Above 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Extreme(D3) drought to Severe(D2) drought. The Cooperative Observer in Cloudcroft reported 5.04 inches of rain which was 0.42 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Extreme(D3) to Severe(D2) drought.
Drought, Otero Mesa
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started out with Severe(D2) drought in the southwest and Extreme(D3) drought elsewhere. By the end of the month, the entire zone was in Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410334, 410336, 410339, 410340, 410341, 410342, 410343, 410346, 410348, 410353, 410354, 410356, 410358, 410359, 410361.